Advertisement

Bad Weed: Synthetic Cannabinoid Associated Coagulopathy

Gowthami M. Arepally and Thomas L. Ortel

Key points

  • Outbreaks of vitamin K induced coagulopathy have been linked to use of brodifacoum-tainted synthetic cannabinoids.

  • Monitoring of brodifacoum levels may help guide duration of vitamin K1 therapy for this disorder.

Abstract

Recent multi-state outbreaks of coagulopathy caused by brodifacoum-tainted synthetic cannabinoids or "fake weed" highlight the public health impact of long acting anticoagulant rodenticides (LAARs). Patients presenting with this syndrome have recent exposure to synthetic cannabinoids, have evidence of isolated vitamin K antagonism with or without bleeding, and have detectable levels of brodifacoum and other LAARs in circulation. This Spotlight article will provide information on synthetic cannabinoids, the LAARs, coagulopathic manifestations arising from use of adulterated synthetic cannabinoids and their management.

  • Submitted November 26, 2018.
  • Accepted January 7, 2019.